Announcement

Collapse
No announcement yet.

Riluzole - worth it?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Riluzole - worth it?

    Hi it took ages before my GP took action on my diminishing mobility - now I can't walk and hardly stand. Have been through an exhausting 10 months but was diagnosed recently with MND. A big shock and not totally up to speed yet.

    The hospital suggest Riluzole. It seems to have a lot of side effects which is worrying.

    Is it worth taking - any advice appreciated

    Thanks

    #2
    Yes it's definitely worth trying. Like any medicine, many people will have no nasty side effects from Riluzole, some people will have short-term side effects and a minority won't be able to stay on it.

    If you do take it, make sure you have regular bloods done to check liver function.

    (I'm on it 13 years without issue)

    Re your mobility: have you got walking aids from your OT ? We have a 'No Falling Allowed' rule here
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

    Comment


      #3
      Hi Jules I have just been diagnosed after 3 yrs of investigations my symptoms sound like yours with just difficulty walking and loss of balance .The neurologist prescribed Riluzole in March so I have been taking it for the last 3 moths .At first it made me dizzy for about 20 mins ,it gradually got better and now I have no affects .I have noticed just recently that the weird sensation I was feeling under my feet has improved so maybe the drug has had some affect .I have been told I need regular blood tests but because of Covid 19 I have yet to have this .I would be interested to hear of your progression in the journey of mnd to compare with my symptoms xx

      Comment


        #4
        Hi Jules

        Welcome to the forum where you find lots of help, support and love.

        Yes, do try taking Riluzole. As Ellie says, some people may experience side effects, but these are not common. I’ve been taking it for three years with no problems. Your GP will need to monitor your liver function via blood tests for the level of alanine transaminase (ALT). This will rise initially but should settle down. MND consultants tend to be more relaxed about elevated ALT levels than GPs unless they are sky high and increasing.

        Don’t pay any attention to things you may read about it only prolonging life by three months. This was an artifact of the short duration of a clinical trial.

        Doug

        Comment


          #5
          Oh wise one �� many thanks - appreciated J

          Comment


            #6
            Hi Eileen - thanks I'll keep you posted ��

            Comment


              #7
              Thanks Doug - very helpful and reassuring - Will keep you posted ��

              Comment


                #8
                Hi Jules, welcome to the forums. I’m sorry that you’ve had to join us on this horrid journey. About Riluzone: I haven’t had any side effects at all. Well worth trying them. Either my MND clinic or my GP checked my liver function and a full blood count in a regular three monthly blood test. I haven’t had a blood test in about six months because of self isolating/sheilding but my GP said that he isn’t worried because every previous blood test were all clear.

                Good luck will getting all your support services up and running. Take care, Lynne
                ALS diagnosed November 2017, limb onset. For the 4 yrs previously I was losing my ballance.
                I'm staying positive and taking each day as it comes.

                Comment


                  #9
                  Thanks Lynne - appreciated ��

                  Comment


                    #10
                    Well day three on meds. No side effects yet other than feeling exhausted but I feel like that most days.... fingers crossed Jx

                    Comment


                      #11
                      I have been taking Riluzole for about 2.5 years and not suffered any side effects x I guess you can only but try x

                      Comment

                      Working...
                      X